As the term implies, low blood sugar, or hypoglycemia, occurs when your brain and body are not getting enough sugar. For most people whose blood sugar is kept in the near normal range, less than 70 mg/dl can be considered low, or hypoglycemic. When you have type 2 diabetes and are treated with insulin releasing pills (sulfonylureas, meglitinides, or nateglinide) or insulin, you are at risk for low blood sugars or hypoglycemia. It is very unlikely for individuals with type 2 diabetes who are only treated with lifestyle changes or blood sugar normalizing medications to have a low blood sugar.
Acute Complication: Hypoglycemia
Recognizing low blood sugar is important. Why? So that you can take steps to prevent a medical emergency.
First symptoms of low blood sugar:
- Shaking, sweating, rapid heartbeat
- Change in vision
- Sudden moodiness
Severe symptoms of low blood sugar requiring immediate medical attention:
- Behavior changes
- Lack of coordination
- Inattention and confusion
- Loss of consciousness
What causes low blood sugars?
- Wrong dose or too high a dose of medications that lower the blood sugar, such as insulin or insulin releasing pills (sulfonylureas, meglitinides, or nateglinide)
- Skipped or delayed meals
- Too little carbohydrate
- Unplanned or excess exercise without snack/medication adjustment
Most of the time you can prevent hypoglycemia by:
- Monitoring your blood sugar often
- Staying alert for the first symptoms
- Keeping some sugar or sweet handy (and eating it as necessary)
Despite all the safety planning, you still may get a low blood sugar when you are treated with insulin releasing pills (sulfonylureas, meglitinides, or nateglinide) or insulin. So always wear your medical alert identification. And if you are taking insulin, have family members or friends trained to use a Glucagon Emergency kit.
What causes hypoglycemic unawareness?
Sometimes people treated with insulin releasing pills or insulin lose the ability to detect a low blood sugar – a condition known as hypoglycemic unawareness.
Your brain has a trigger point that tells it when to release stress hormones from other organs in the body. When there are frequent low blood sugars, this set point gets reprogrammed to lower and lower blood sugar levels. And the stress hormones – which cause blood sugar levels to rise and cause symptoms – aren’t released until the blood sugar is dangerously low.
Because the symptoms of low blood sugar alert you to the problem, not having any symptoms requires that you be especially vigilant. Remember: Frequent monitoring is the only way to know if you are low and need to take corrective action.
Keep in mind, too, that hypoglycemic unawareness is not a permanent condition. For many people, symptoms of low blood sugar will return and act as your warning signal once you stop having chronic low blood sugars.
Take control of your blood sugars
Taking control of your bloods sugars means knowing what to do and when. It’s always best to get specific recommendations from your health care provider, but in general:
When you are experiencing mild hypoglycemic symptoms, the immediate treatment is:
- Check your blood sugar with your meter.
- Take at least ½ cup fruit juice, or 3 glucose tablets, or approximately 15 grams of glucose or sugar if your blood sugar is low. You will need more glucose if the blood sugar is very low.
- Check your blood sugar again after 10 minutes.
- Repeat a dose of fast-acting carbohydrates if the sugar is still low.
If you have symptoms of a severe low blood sugar and your sense of confusion grows or you feel that you may pass out:
- Call 911 or have someone else do it for you.
- In the meantime, anyone trained to give an emergency injection of glucagon* should do so even before the emergency personnel arrive.
- Take 30 grams or more of glucose or sugar such as a glucose gel, if you are able
- Check your blood sugar with your meter, if you are able, after you have obtained emergency medical help, glucagon and/or have eaten.
*Glucagon Emegency Kits are a prescription drug from your doctor – training is required to use the kit properly. The glucagon injection should help your liver release sugar and thereby raise the blood sugar level.
HAVE YOUR GLUCAGON EMERGENCY KITS READY –AND TELL OTHERS WHERE THEY ARE.
Self assessment quizzes are available for topics covered in this website. To find out how much you have learned about Diabetes Complications, take our self assessment quiz when you have completed this section. The quiz is multiple choice. Please choose the single best answer to each question. At the end of the quiz, your score will display. If your score is over 70% correct, you are doing very well. If your score is less than 70%, you can return to this section and review the information.